Texas, 2013

Damaging Winds in Texas, June 15, 2013

June 15, 2013 · NWS AMA · 2 events in 1 county or zone

Scattered thunderstorms developed along a surface trough across the northwestern Texas Panhandle during the evening hours of the 15th. As these thunderstorms moved across Dallam County, embedded thunderstorms within the line collapsed and produced localized downbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed along a surface trough across the northwestern Texas Panhandle during the evening hours of the 15th. As these thunderstorms moved across Dallam County, embedded thunderstorms within the line collapsed and produced localized downbursts. As the line moved east-southeastward into the Texas Panhandle the nocturnal inversion began strengthening which caused these thunderstorms diminished by 8 PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 5:43 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 15, 5:43 PM CST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT SAT JUN 15 2013

.AVIATION...
SCATTERED THUNDERSTORMS IN NORTHWEST PART OF FORECAST AREA WILL POSE
A THREAT TO NORTHERN TERMINALS EARLY THIS EVENING...WITH POSSIBLE
IMPACT AFTER O6Z AT KGUY IF WESTERN KANSAS MCS DEVELOPS.  NO
THUNDERSTORMS EXPECTED TO OCCUR NEAR KAMA.  SOUTHEAST SURFACE WINDS
EXPECTED TO PREVAIL OVERNIGHT.  POTENTIAL EXISTS FOR LATE DAY
THUNDERSTORMS AT ALL TERMINALS SUNDAY AFTERNOON...BUT UNCERTAINTY
REGARDING LOCATION OF DEVELOPMENT AND COVERAGE PRECLUDES INCLUSION IN
FORECASTS AT THIS TIME.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT SAT JUN 15 2013/

DISCUSSION...
THUNDERSTORM CHANCES THROUGH EARLY TO MID NEXT WEEK REMAIN THE
PRIMARY FORECAST CONCERN.

THE WEAK UPPER TROUGH THAT BROUGHT RAIN TO PARTS OF THE AREA OVER
THE PAST 24 HOURS HAS SLID EAST INTO OK...TAKING THE RAIN WITH IT. A
WEST/NORTHWEST FLOW ALOFT HAS BEEN LEFT IN ITS WAKE...DOWNSTREAM OF
WEAK UPPER RIDGING OVER THE ROCKIES. AT THE SURFACE...A LOW WAS
LOCATED OVER FAR SOUTHEAST CO/SOUTHWEST KS WITH A TROUGH STRETCHING
SOUTHWEST...CLIPPING THE FAR WESTERN OK PANHANDLE THEN EXTENDING
INTO EASTERN NM. TO THE NORTH...A STATIONARY FRONT WAS LOCATED
ACROSS WESTERN KS AND EASTERN CO.

FOR THE REST OF THIS AFTERNOON AND EVENING...ATTENTION WILL BE ON
THE WESTERN PANHANDLES AS STORMS MOVING EAST OFF THE HIGHER TERRAIN
AND DEVELOPING WITHIN A ZONE OF WEAK SURFACE CONVERGENCE ALONG THE
TROUGH AXIS APPROACH AND MOVE INTO THESE AREAS. LOW-LEVEL MOISTURE
HAS MIXED OUT ACROSS NORTHEAST NM AND SOUTHEAST CO...REDUCING
MLCAPES TO LESS THAN 1000 J/KG. HOWEVER...IF STORMS ARE ABLE TO
ADVANCE OR DEVELOP EASTWARD INTO THE PANHANDLES...THEY WILL
ENCOUNTER A MORE FAVORABLE ENVIRONMENT WITH MLCAPES AROUND 1500 J/KG
AND DEEP LAYER SHEAR ON THE ORDER OF 30 KTS...ALTHOUGH THERE IS
STILL SOME CIN TO OVERCOME. THUS THERE IS POTENTIAL FOR A FEW STRONG
TO SEVERE STORMS...WITH HAIL AND WINDS THE CONCERNS. ANY SUCH STORMS
WILL LIKELY DISSIPATE LATER THIS EVENING...WITH AN MCS THEN EXPECTED
TO TAKE SHAPE ACROSS WESTERN KS ALONG THE NOSE OF THE LLJ. AS THIS
MCS PROPAGATES SOUTHEAST PER CORFIDI VECTORS...IT MAY CLIP THE
EASTERN HALF OF THE OK PANHANDLE AND NORTHEAST TX PANHANDLE
OVERNIGHT...WITH SOME ATTENDANT SEVERE THREAT IF IT DOES...AND SOME
POTENTIAL FOR LOCALLY HEAVY RAIN.

A WEST/NORTHWEST FLOW ALOFT WILL PERSIST SUNDAY AS A LOW DROPPING
OUT OF SOUTHERN CANADA INTO THE UPPER MIDWEST PREVENTS THE UPPER
RIDGE FROM AMPLIFYING. THE SURFACE LOW/TROUGH IS PROGGED TO EDGE
EASTWARD INTO THE WESTERN PANHANDLES...WITH A MOIST LOW-LEVEL
AIRMASS REMAINING IN PLACE AT LEAST OVER THE CENTRAL AND EASTERN
PANHANDLES...WITH ITS WESTWARD EXTENT SOMEWHAT IN QUESTION. SURFACE
CONVERGENCE WITH THE LOW/TROUGH APPEARS WEAK...BUT CAN/T RULE OUT
SOME CONVECTIVE DEVELOPMENT DURING THE AFTERNOON AND EVENING.
HOWEVER BETTER STORM CHANCES WILL LIKELY COME LATER IN THE EVENING
AND OVERNIGHT AS CONVECTION ROLLS OUT OF THE HIGHER TERRAIN. DECENT
SIGNALS EXIST FOR ANOTHER MCS ROLLING OUT OF CO AND POSSIBLY
CLIPPING THE NORTHEAST CWA AGAIN SUNDAY NIGHT...WITH POSSIBLE AID
FROM A COLD FRONT MOVING SOUTH INTO THE AREA. AN INCREASE IN BOTH
INSTABILITY AND SHEAR FROM TODAY WILL SUPPORT A SEVERE THREAT WITH
THE STORMS SUNDAY AFTERNOON AND NIGHT.

CONTINUE TO BELIEVE THAT MONDAY AND TUESDAY HOLD THE HIGHEST
POTENTIAL FOR MORE WIDESPREAD CONVECTION ACROSS THE PANHANDLES DUE
TO THE COMBINATION OF MOIST LOW-LEVEL UPSLOPE FLOW BEHIND THE FRONT
AND WEST/NORTHWEST FLOW ALOFT AS THE UPPER RIDGE STRUGGLES TO
AMPLIFY DURING THIS TIME. THIS PATTERN WILL BE FAVORABLE FOR
AFTERNOON CONVECTION TO FIRE OVER THE HIGHER TERRAIN TO THE WEST
DURING THE AFTERNOON HOURS...THEN PROPAGATE INTO THE PANHANDLES LATE
AFTERNOON INTO THE NIGHTTIME HOURS. SEVERE WEATHER WILL BE POSSIBLE
THROUGH THIS TIME.

THE UPPER RIDGE STARTS TO BUILD ON WEDNESDAY AHEAD OF AN UPPER LOW
OVER THE PAC NW...BUT WE STILL MIGHT SEE SOME THUNDERSTORMS ACROSS
THE EASTERN PANHANDLES. THE RIDGE THEN CONTINUES TO AMPLIFY LATE
NEXT WEEK...WITH THE BIGGEST QUESTION BEING WHETHER THE RIDGE SETS
UP MORE SQUARELY OVERHEAD OR JUST TO THE EAST...LEAVING OPEN THE
POSSIBILITY OF WEAK SHORTWAVES RIDING THROUGH SOUTHWESTERLY FLOW TO
INITIATE SOME ISOLATED CONVECTION. AT THIS POINT...PRECIP CHANCES
APPEAR TOO LOW TO MENTION SO WILL MAINTAIN A DRY FORECAST THURSDAY
THROUGH SATURDAY...ALTHOUGH SOME ISOLATED STORMS CAN/T BE RULED
OUT.

TEMPERATURES WILL TREND DOWNWARD EARLY NEXT WEEK BEHIND THE COLD
FRONT...THEN REBOUND BY THE LATTER HALF OF THE WEEK AS HEIGHTS/TEMPS
ALOFT INCREASE WITH THE BUILDING UPPER RIDGE.

KB

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH LATE
NEXT WEEK DUE TO INCREASING RELATIVE HUMIDITY LEVELS AND RAIN
CHANCES...ALONG WITH GREEN UP OF FUELS.

KB

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  92  68  88  63 /  20  20  20  20  40
BEAVER OK                  67  93  64  87  65 /  40  20  40  20  40
BOISE CITY OK              64  93  62  87  60 /  30  20  20  30  40
BORGER TX                  71  94  70  88  65 /  20  20  20  20  30
BOYS RANCH TX              68  96  63  91  65 /  20  20  20  20  40
CANYON TX                  66  93  67  88  64 /  20  20  20  20  40
CLARENDON TX               68  93  70  89  65 /  10  20  20  20  30
DALHART TX                 64  94  62  88  62 /  30  20  20  30  40
GUYMON OK                  65  90  65  88  62 /  30  20  30  20  40
HEREFORD TX                65  92  66  90  63 /  20  20  20  30  40
LIPSCOMB TX                68  92  66  89  65 /  30  20  40  20  30
PAMPA TX                   67  91  66  86  63 /  10  20  20  20  30
SHAMROCK TX                67  94  68  92  67 /  10  20  20  20  30
WELLINGTON TX              69  95  72  93  69 /  10  20  20  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/13
Hazardous weather outlook, Jun 15, 2:24 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SAT JUN 15 2013

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
324 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN
AND WESTERN TEXAS PANHANDLE TONIGHT. SOME OF THESE STORMS MAY BE
STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO HALF DOLLAR SIZE AND
WIND GUSTS TO 60 MPH. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH
SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE PANHANDLES SUNDAY
AFTERNOON THROUGH TUESDAY NIGHT...AND ACROSS THE EASTERN PANHANDLES
ON WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN AND WESTERN TEXAS PANHANDLE TONIGHT.

KB

In the hours before

Special weather statement, Jun 15, 4:37 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SAT JUN 15 2013

OKZ001-152315-
CIMARRON OK-
537 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 615
PM CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF KENTON...OR 27 MILES WEST OF
BOISE CITY...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             FELT...
  BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10254 3651 10254 3651 10300 3700 10300
      3701 10288
TIME...MOT...LOC 2237Z 268DEG 21KT 3683 10296

JC
Special weather statement, Jun 15, 5:15 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT JUN 15 2013

OKZ001-TXZ001-160000-
CIMARRON OK-DALLAM TX-
615 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND WESTERN
CIMARRON COUNTIES UNTIL 700 PM CDT...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
BLACK MESA PARK TO 6 MILES NORTHEAST OF SEDAN...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             FELT...
  BLACK MESA PARK...    WARE...               TEXLINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3699 10253 3611 10256 3611 10305 3651 10303
      3651 10301 3699 10300
TIME...MOT...LOC 2315Z 270DEG 14KT 3691 10278 3618 10300

JC
Special weather statement, Jun 15, 6:01 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
701 PM CDT SAT JUN 15 2013

TXZ001-006-160045-
DALLAM TX-HARTLEY TX-
701 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARTLEY AND CENTRAL
DALLAM COUNTIES UNTIL 745 PM CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
WARE TO 9 MILES SOUTHWEST OF WARE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  DALHART...            WARE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3648 10241 3594 10251 3597 10302 3649 10289
TIME...MOT...LOC 0001Z 236DEG 27KT 3636 10274 3610 10280

JC

The radar

The Amarillo radar (KAMA), 113 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dallam

When
June 15, 6:32 PM CST to 6:34 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.060, -102.440

An embedded thunderstorm with a line of storms collapsed east of the town of Dalhart (Dallam County). A member of the public reported 4 miles east of Dalhart (Dallam County) blew tree limbs between one and three inches of a Chinese Elm down. The line of thunderstorms continued moving to the east-southeast after producing this downburst.

Thunderstorm Wind, Dallam

When
June 15, 6:40 PM CST to 6:42 PM CST
Where
Dallam County, 4.52 mi E of Dalhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.060, -102.440

An embedded thunderstorm with a line of storms collapsed east of the town of Dalhart (Dallam County). A member of the public reported 4 miles east of Dalhart (Dallam County) estimated a 60 mph downburst. The line of thunderstorms continued moving to the east-southeast after producing this downburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465547, 465548.